Gabapentin is the generic name for a medication, typically prescribed under brand names like Neurontin or Horizant, to treat epilepsy by reducing the risk of seizures. Sometimes, it is prescribed off-label to treat neuropathy, or tingling, burning, discomfort, or numbness in the hands and feet due to nerve damage. The drug is most effective in treating neuropathy due to shingles, which is known as postherpetic neuropathy. Extended-release versions of gabapentin may be prescribed to treat restless leg syndrome.
This prescription drug mimics the neurotransmitter gamma-aminobutyric acid (GABA) but does not bind to the GABA receptors in the brain, nor does it impact the transport of naturally produced GABA. However, by acting like GABA, gabapentin can calm interactions between neurons, making it an important anticonvulsant.
As a prescription medicine, gabapentin is believed to be well tolerated, and it is prescribed in tablet, capsule, liquid suspension, or solution form. Any prescribed form of gabapentin is intended to be taken orally, so the drug should never be crushed and snorted or otherwise misused. The medication is also very potent and should only be taken as prescribed.
Even when it is taken as ordered, though, you may need help tapering off this drug if you no longer need it or are switching treatments. Gabapentin is also sometimes abused for nonmedical reasons. If the drug is abused, medical assistance is needed to safely quit use of the drug.
What Is Tapering? Why Is It Important with Gabapentin?
Many potent prescription medications, like opioids and benzodiazepines, require a scheduled taper when the physician and patient believe it is time to stop taking the substance. Tapering is the process of slowly decreasing doses of the drug on a clear timeline, so the body does not need the presence of the medication to feel normal. Over time, someone who takes a specific medication may develop a physical dependence on the substance, which the National Institute on Drug Abuse (NIDA) defines as the state in which one requires the presence of a drug in the body to function normally or to feel normal.
Because gabapentin acts like the neurotransmitter GABA, the brain can rapidly get used to the drug’s presence. This means that the brain may stop naturally producing as much GABA, which means that gabapentin itself will feel less effective. It could also cause a physical tolerance to the drug so the dose may need to go up, as the person becomes more dependent on it.
Gabapentin is associated with some side effects, which may get worse over time, leading anyone with a prescription to want to stop taking it.
Missing a dose of gabapentin may lead to some withdrawal symptoms, but these are more likely to occur in people who take the drug for nonmedical reasons without supervision from a physician. Drug abuse and addiction can cause serious harm, and safely detoxing is extremely important.
Timeline for Gabapentin Withdrawal and Tapering
When you no longer need gabapentin, or you want to switch to a different medication, your physician will work with you to safely taper off this drug. The timing will depend on how long you took the drug, how large the dose was, and physiological factors like age, gender, and body weight. It is generally understood that gabapentin remains in the body for one to two days after it is fully stopped, so if a person simply stops taking the medication, they may not feel any withdrawal symptoms for up to two days afterward. However, the average half-life for immediate-release gabapentin is 5-7 hours, so withdrawal symptoms are likely to begin within the first day.
One case study of a woman hospitalized due to gabapentin withdrawal symptoms suggests a rough timeline of symptoms:
- Days 1-2: The drug slowly works its way out of the body. Stomach upset in extreme cases may prevent oral ingestion of food and water, so the person may need IV fluids.
- Day 3: Symptoms develop, especially restlessness, confusion, disorientation, anxiety, and agitation.
- Days 4-5: Emotional and psychological symptoms, especially anxiety, confusion, and agitation, will become more intense. Light sensitivity and headaches may begin, and the person may report feeling nervous.
- Days 6-7: Symptoms may resolve on their own or at least begin to go away.
In the case study, the hospitalized woman required ongoing gabapentin treatment, so medical staff put her back on the medication. An older case study, dating to 2005, reports unique withdrawal symptoms when an 81-year-old patient who had taken gabapentin for five years tapered off the medication for seven days. Some of the effects, like upper respiratory tract infection, may be more associated with the person’s age than quitting the medication. Other symptoms, however, like acute mental status changes, somatic chest pain, and hypertension may be associated with the stress of stopping the drug. In the study, the patient’s symptoms got worse over 10 days after the drug taper was complete. This indicates that a longer tapering process may be necessary for some people who want to stop taking gabapentin.
Understanding the withdrawal process is also important for people who struggle with gabapentin abuse. Although some drugs, like opioids and alcohol, have medications that can be used to reduce withdrawal symptoms and slowly taper the body off physical dependence, no medication-assisted treatments (MATs) currently exist for gabapentin itself. In fact, sometimes gabapentin is used as MAT for alcohol use disorder, to prevent the more severe effects associated with delirium tremens. A physician may be able to offer nonsteroidal anti-inflammatory drugs (NSAIDs) like ibuprofen or acetaminophen to manage pain, and antidepressants or other psychiatric medications to manage mood swings, anxiety, or irritability, but there are no specific MAT approaches to overcoming gabapentin abuse.
Professional Help for Gabapentin Detox Is Extremely Important
Still, working with medically supervised detox facility helps reduce the risk of severe withdrawal symptoms, including psychosis, delirium, high fever, hypertension, and seizures. If these appear, they can be managed; if you try to quit abusing gabapentin on your own, at home, you are putting yourself at risk. You may also experience cravings for the drug that can cause a relapse and lead to an overdose. With appropriate medical supervision, though, ending gabapentin abuse is very possible.
In a survey of six substance abuse treatment centers, in which 129 people responded to a survey, a startling 22 percent of people admitted for treatment stated that they abused gabapentin for nonmedical reasons. In comparison, about 43 percent of respondents reported abusing marijuana, and 47 percent reported abusing benzodiazepines. With so many people abusing gabapentin to get high, finding evidence-based detox and treatment is key. Safe detox, followed by therapy to overcome addictive behaviors, create the foundation for getting sober and healthy.
It’s Never Too Late to Get Help